I have rectal bleeding and abdominal pain. Thinking of purchasing Milk of Magnesia but indicates that side effects can cause rectal bleeding. What should I do?
Without first consulting with your doctor, Milk of Magnesia should generally not be used in those with various gastrointestinal disorders including:
- Fecal impaction
- GI obstruction
- Undiagnosed rectal or GI bleeding
Using Milk of Magnesia with any of the above conditions could aggravate them, increasing the risk of several side effects including:
- Ischemic bowel (reduced blood flow to the colon)
Milk of Magnesia is considered a stimulant laxative, that works by drawing water into the intestine, causing an increase GI tract pressure. This increased pressure exerts a mechanical stimulus that increases motility. In addition, magnesium is also thought to stimulate the release of cholecystokinin-pancreozymin, a hormone which increases fluid and electrolytes accumulation.
Since Milk of Magnesia has a stimulant effect, certain GI conditions can be exacerbated. Since you don't know the exact reason as to your rectal bleeding and abdominal pain, you should not use Milk of Magnesia without first talking to your doctor.